Alert archive / Texas / Tornado Warnings in 2009

Tornado Warning 39, NWS Houston/Galveston, TX

October 3, 2009Jackson County, Wharton County, Texas

NWS Houston/Galveston, TX issued this tornado warning at Oct 3, 2009, 3:07 PM CDT for Jackson County, Wharton County, Texas. It was in force for 38 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Oct 3, 2009, 3:07 PM CDT (20:07 UTC)
Expired
Oct 3, 2009, 3:45 PM CDT
In force
38 min
Issued by
NWS Houston/Galveston, TX
Area
Storm-based polygon

Counties Jackson County, TX, Wharton County, TX

The radar

The Houston radar (KHGX), 140 km from the middle of the area, began a volume at 20:08 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Oct 3, 3:12 PM CDTTORNADO2 N Ganado, TXA FEW TREES AND 4 POWER POLES BLOWN DOWN. ONE TREE DOWN ABOUT 5 MILES SOUTH OF CORDELE ON FM 530.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this tornado warning; the first came 5 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Corpus Christi, TX (KCRP), launched 12:00Z, 8.1 hours before the alert went out and 168 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Corpus Christi, TX at 12:00Z on 2009-10-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3300 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Corpus Christi, TX at 12:00Z on 2009-10-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 62 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3300 J/kg
Mixed-layer CIN
-2 J/kg
Mixed-layer LCL
468 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
62 m²/s²
0-3 km storm-relative helicity
87 m²/s²
Significant tornado parameter
1.4
Supercell composite
6.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WFUS54 KHGX 032007
TORHGX
TXC239-481-032045-
/O.NEW.KHGX.TO.W.0039.091003T2007Z-091003T2045Z/

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
307 PM CDT SAT OCT 3 2009

THE NATIONAL WEATHER SERVICE IN LEAGUE CITY HAS ISSUED A

* TORNADO WARNING FOR...
  NORTHEASTERN JACKSON COUNTY IN SOUTHEAST TEXAS...
  SOUTHWESTERN WHARTON COUNTY IN SOUTHEAST TEXAS...

* UNTIL 345 PM CDT

* AT 307 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO  THIS TORNADO
  WAS LOCATED NEAR GANADO... MOVING EAST AT 15 MPH.

* LOCATIONS IN THE TORNADO WARNING INCLUDE BUT ARE NOT LIMITED TO
  LOUISE AND CORDELE.

PLEASE REPORT SEVERE WEATHER TO THE COUNTY SHERIFF...LOCAL POLICE...
OR DEPARTMENT OF PUBLIC SAFETY AND ASK THEM TO RELAY YOUR REPORT TO
THE NATIONAL WEATHER SERVICE.

LAT...LON 2917 9662 2907 9623 2898 9627 2897 9631
      2890 9631 2884 9634 2901 9670
TIME...MOT...LOC 2007Z 289DEG 11KT 2906 9656

$$
1 follow-up statement
000 
WWUS54 KHGX 032025
SVSHGX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
325 PM CDT SAT OCT 3 2009

TXC239-481-032045-
/O.CON.KHGX.TO.W.0039.000000T0000Z-091003T2045Z/
WHARTON TX-JACKSON TX-
325 PM CDT SAT OCT 3 2009

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 345 PM CDT FOR JACKSON
AND WHARTON COUNTIES...

AT 323 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A 
TORNADO ABOUT 2 MILES NORTH NORTHEAST OF GANADO...OR  10 MILES 
NORTHEAST OF EDNA...AND MOVING EAST AT 15 MPH. LARGE HAIL MAY BE 
POSSIBLE FROM 2 MILES NORTHEAST OF GANADO TO NEAR LOUISE.

* LOCATIONS IN THE THE TORNADO WARNING INCLUDE BUT ARE NOT LIMITED TO
  LOUISE AND CORDELE

PLEASE REPORT SEVERE WEATHER TO THE COUNTY SHERIFF...LOCAL POLICE...
OR DEPARTMENT OF PUBLIC SAFETY AND ASK THEM TO RELAY YOUR REPORT TO
THE NATIONAL WEATHER SERVICE.

LAT...LON 2917 9662 2907 9623 2898 9627 2897 9631
      2890 9631 2884 9634 2901 9670
TIME...MOT...LOC 2024Z 282DEG 11KT 2905 9650

$$

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Houston/Galveston, TX wrote its last area forecast discussion before this tornado warning went out at Oct 3, 10:42 AM CDT, 4 hours 25 minutes earlier.

Area forecast discussion, Oct 3, 10:42 AM CDT, 4 hours 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
1042 AM CDT SAT OCT 3 2009

.DISCUSSION...
SURFACE FRONTAL BOUNDARY LIES ACROSS SW EXTENDING ENE TO JUST
SOUTH OF HIGH ISLAND. IMPULSES IN THE WSW FLOW ALOFT ALREADY
PRODUCING AREAS OF SHRA/TSRA OVER CENTRAL TX WHICH ARE APPROACHING
OUR WESTERN ZONES. BANDS OF CONVECTION DEVELOPING ACROSS NW GULF
INCLUDING OVER COASTAL ZONES...MOVING SLOWLY ENE. AS PREVIOUSLY
ADVERTISED WE CAN EXPECT INCREASING POPS AREA WIDE LATE TODAY AND
INTO TONIGHT. WE ADJUSTED 1ST PERIOD POPS MAINLY FOR REST OF THIS
MORNING INCREASING CHANCES WESTERN ZONES AND COASTAL WATERS.
OTHERWISE REST OF ZFPHGX ON TRACK 37

&&

.PREV DISCUSSION... /ISSUED 350 AM CDT SAT OCT 3 2009/

AVIATION...
CIGS AND VSBY WILL LIKELY REMAIN NEAR THE VFR/MVFR THRESHOLD TODAY
WITH A LARGE AREA OF LIGHT TO MODERATE PCPN APPROACHING FROM THE
SOUTHEAST.  ANTICIPATE WIDESREAD LIGHT RAIN WITH A FEW EMBEDDED
THUNDERSTORMS THIS AFTERNOON.  OVERNIGHT...CIGS SHOULD DROP TOO
IFR/LIFR LEVELS AT ALL TAF SITES.

LIGHT NORTHEAST WINDS SHOULD VEER AROUND TO THE SOUTHEAST THIS
AFTERNOON.

44

PREV DISCUSSION.../ISSUED 350 AM CDT SAT OCT 3 2009/
AT 08Z...WEAK HIGH PRESSURE WAS LOCATED OVER NORTHEAST TEXAS AND A
DEVELOPING WARM FRONT WAS LOCATED ALONG A LAREDO TO PORT O CONNOR
LINE...EXTENDING EASTWARD OVER THE GULF. THE WARM FRONT WILL TREK
SLOWLY NORTH TODAY AND SERVE AS A FOCUS FOR SHOWERS AND
THUNDERSTORMS. SATELLITE DERIVED PW SHOWS THAT VALUES ARE ALREADY
INCREASING ACROSS SOUTH TEXAS. LOW LEVEL DRY AIR IS ENTRENCHED
OVER SOUTHEAST TEXAS AND IT WILL TAKE SOME TIME TO SATURATE SO
HAVE TRIMMED POPS BACK THIS MORNING TO ACCOUNT FOR THIS. UPPER
LEVEL WINDS BECOME WEAKLY DIVERGENT THIS AFTERNOON AND TONIGHT. A
SERIES OF UPPER LEVEL DISTURBANCES WILL TRAVERSE THE REGION LATE
THIS AFTERNOON AND TONIGHT. RAIN CHANCES ARE EXPECTED TO INCREASE
DUE TO THE DISTURBANCES AND DEEP MOISTURE IN PLACE. ON
SUNDAY...MODELS ARE IN GOOD AGREEMENT THAT WIDESPREAD RAINFALL
WILL OCCUR. UPPER LEVEL DIVERGENCE IS WEAK IN THE MORNING BUT
INCREASES AGAIN DURING THE AFTERNOON. MOISTURE LEVELS REMAIN VERY
HIGH WITH PW VALUES BETWEEN 2.2 AND 2.4 INCHES. NEITHER THE GFS OR
THE NAM SHOW A LOW LEVEL BOUNDARY IN PLACE BUT THE ECMWF KEEPS A
NE-SW BOUNDARY DRAPED ACROSS THE REGION FROM LFK TO UTS TO 11R. IF
A BOUNDARY DEVELOPS...LOCALLY HEAVY RAIN WILL BE POSSIBLE. HAVE
TRENDED HIGHER POPS NORTH DUE TO STRONGER DYNAMIC FORCING WITH
SLIGHTLY LOWER POPS SOUTH. CONFIDENCE IS NOT HIGH ON SUNDAY AS THE
BEST DYNAMICS SHIFT NORTH AND FEEL FOCUS FOR RAIN WILL SHIFT NORTH
AS WELL.

NEXT WEEK LOOKS WARM AS UPPER LEVEL RIDGING BUILDS INTO THE
REGION FROM THE EAST. MOISTURE TRAPPED BENEATH THE RIDGE WILL MAKE
IT FEEL RATHER OPPRESSIVE. HEAT INDEX VALUES WILL AGAIN TOP THE
100 DEGREE MARK AT TIMES MON AND TUES. BEST CHANCE FOR PRECIP WILL
BE INLAND ON THE PERIPHERY OF THE UPPER RIDGE. A WEAK COLD FRONT WILL
APPROACH THE AREA ON WEDNESDAY BUT WILL STALL OVER THE EXTREME
NORTH. THE FRONT MAY SERVE AS A FOCUS FOR ADDITIONAL SHOWERS AND
THUNDERSTORMS OVER THE NORTHWEST HALF OF SOUTHEAST TEXAS. GFS AND
ECMWF DIFFER A BIT WITH THE TIMING OF A SECOND MORE POTENT FRONT
NEXT WEEKEND. PREFER THE SLOWER ECMWF WHICH BRINGS THE FRONT
THROUGH NEXT SATURDAY. 43

PREV MARINE.../ISSUED 350 AM CDT SAT OCT 3 2009/
AN ONSHORE FLOW SHOULD RETURN SATURDAY MORNING AS AN OLD FRONTAL
BOUNDARY SLOWLY MOVES INLAND FROM THE COASTAL WATERS. THE ONSHORE
FETCH IS FORECAST TO REMAIN OVER THE COASTAL WATERS THROUGH MOST OF
NEXT WEEK. WIND SPEEDS COULD REACH SCEC CRITERIA DURING THE DAY
SUNDAY. 44

&&

.HGX WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
GM...NONE.
&&
Hazardous weather outlook, Oct 3, 2:41 PM CDT, 26 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
241 PM CDT SAT OCT 3 2009

TXZ163-164-176>179-195>200-210>214-226-227-235>238-041200-
AUSTIN-BRAZORIA-BRAZOS-BURLESON-CHAMBERS-COLORADO-FORT BEND-
GALVESTON-GRIMES-HARRIS-HOUSTON-JACKSON-LIBERTY-MADISON-MATAGORDA-
MONTGOMERY-POLK-SAN JACINTO-TRINITY-WALKER-WALLER-WASHINGTON-
WHARTON-
241 PM CDT SAT OCT 3 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST TEXAS.

.DAY ONE...REST OF THIS AFTERNOON AND TONIGHT

A DEVELOPING WARM FRONT AND A SERIES OF WEAK UPPER LEVEL
DISTURBANCES WILL SET THE STAGE FOR SCATTERED TO NUMEROUS SHOWERS
AND THUNDERSTORMS. BEST CHANCE OF RAIN EARLY WILL BE OVER THE
WEST AND SOUTHWEST PORTIONS OF THE REGION...SPREADING AREAWIDE
DURING THE EVENING. RAINFALL AMOUNTS BY SUNDAY MORNING WILL
AVERAGE BETWEEN 1 AND 2 INCHES OVER THE NORTH AND AROUND AN INCH
NEAR THE COAST. DUE TO THE HIGH MOISTURE CONTENT...THERE WILL BE
SOME POCKETS OF HEAVIER RAIN. FORECAST SOUNDINGS ALSO SHOW LOW
LEVEL SHEAR IN PLACE. FUNNEL CLOUDS OR AN ISOLATED TORNADO WILL BE
POSSIBLE.

.DAYS TWO...SUNDAY

DEEP MOISTURE WILL REMAIN IN PLACE ON SUNDAY. THE WARM FRONT WILL
CONTINUE MOVING NORTH SO IT APPEARS THE BEST CHANCE FOR RAIN WILL
BE OVER THE NORTHERN PORTION OF SOUTHEAST TEXAS. SHOWERS AND
THUNDERSTORMS WILL PERSIST IN THE WARM HUMID AIR BEHIND THE WARM
FRONT. RAINFALL AMOUNTS WILL AVERAGE 1 TO 2 INCHES OVER THE NORTH
WITH ISOLATED 2 TO 4 INCH TOTALS IF TRAINING DEVELOPS ALONG THE
FRONTAL BOUNDARY. RAINFALL AMOUNTS WILL AVERAGE BETWEEN A HALF AND
ONE INCH NEAR THE COAST.

.DAYS THREE THROUGH SEVEN...MONDAY THROUGH FRIDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...
EMERGENCY MANAGERS AND STORM SPOTTERS SHOULD PREPARE FOR POSSIBLE
ACTIVATION LATE THIS AFTERNOON AND TONIGHT.

In the hours before

Special weather statement, Oct 3, 2:25 PM CDT, 42 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
225 PM CDT SAT OCT 3 2009

TXZ226-235-032015-
JACKSON-WHARTON-
225 PM CDT SAT OCT 3 2009

...SPECIAL WEATHER STATEMENT...

AT 222 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER EXTREME NORTHWESTERN JACKSON COUNTY...MOVING
EAST SOUTHEAST AT 15 MPH.

HAIL UP TO ONE HALF INCH IN DIAMETER...BRIEF HEAVY DOWNPOURS...ARE
POSSIBLE WITH THIS STORM.

LOCATIONS IN THE PATH OF THIS STORM INCLUDE...MORALES...CORDELE AND
GANADO.

SEEK SHELTER IN A STURDY STRUCTURE OR NON-CONVERTABLE AUTOMOBILE
UNTIL THIS STORM HAS PASSED.

LAT...LON 2925 9667 2924 9665 2925 9662 2923 9636
      2895 9651 2912 9685
TIME...MOT...LOC 1925Z 292DEG 11KT 2917 9671

The office that day

Everything else NWS Houston/Galveston, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 3, 2:25 PM CDTSpecial Weather StatementHGXJackson50 min

Nearby

Tornado Warnings in Texas, 2009Every tornado warning in 2009Tornadoes in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.